Gen X. Totally.

Safer ways to give acetaminophen to children

Child taking a pain reliever medication

This article may feature affiliate links, and purchases made may earn us a commission at no extra cost to you. Find out more here.

Acetaminophen is a common pain reliever found in every drugstore, and in millions of homes.

Since it’s sold over-the-counter (no prescription required), and isn’t an opioid, most people consider it to be a safe medicine. While that can be true — when taken exactly as directed — acetaminophen is also the number 1 cause of acute liver failure in the United States.

The history of childrens’ pain medicine is surprisingly complicated. More than a hundred years ago, kids were given medicated syrups with potent ingredients like morphine. Chewable St. Joseph Aspirin for Children hit the market in 1947, and it was a runaway hit.

A little over a decade later, Tylenol became available over-the-counter, and a rivalry began, with each product saying they were the safest, best option for kids.

The biggest problems with both acetaminophen and aspirin were accidental overdoses. Then medical professionals began to realize that a brain disease called Reye’s Syndrome was being seen in children who had taken aspirin. That’s why in the 1980s, parents were warned not to give kids those popular old orange-flavored chewables, and acetaminophen — along with children’s ibuprofen — gained favor.

As time passed, we learned that acetaminophen had its own dangers. The biggest problem came from parents and grandparents giving incorrect doses to children.

How did that happen? Many times, it was just from trying to simplify the process.

For example, say you were looking for a pain reliever or fever reducer for your children. Let’s say your kids or grandkids range in age from 6 months to 7 years, and you wanted to buy one product you can use for all of them.

So you buy liquid acetaminophen in concentrated drops for infants, figuring you can use the dropper for the baby, and a teaspoon for the oldest.

This could be a dangerous mistake.

As millions found out the yard way, you can’t just give an older child more of an infant’s medicine, says Sandra Kweder, MD, deputy director of the Food and Drug Administration’s Office of New Drugs.

“Improper dosing is one of the biggest problems in giving acetaminophen to children.” This use of concentrated drops in much larger amounts — as would be given with a teaspoon — can cause fatal overdoses.

Confusion about dosing is partly caused by the availability of different formulas, strengths, and dosage instructions for different ages of children.

Liquid acetaminophen medicine measuring spoon

The safe way to give acetaminophen to children

Acetaminophen, commonly used to reduce fever and relieve pain, is marketed under brand names such as Tylenol, Little Fevers, Triaminic, Infant/Pain Reliever, Pedia Care, Triaminic Infants’ Syrup Fever Reducer Pain Reliever and other store brands (e.g., Rite Aid, CVS, Walgreens brand, etc.).

Outside the US, it’s often called paracetamol, and sold under the brand name Panadol in many parts of the world.

It is also used in combination with other ingredients in products to relieve multiple symptoms, such as cough and cold medicines. In fact, it’s so popular, acetaminophen can be found in more than 600 over-the-counter/non-prescription medications and prescription medicines (sometimes abbreviated to “APAP”).

Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet).

Acetaminophen is generally safe and effective if you follow the directions on the package, but if you give a child even a little more than directed, or give more than one medicine that contains acetaminophen, it can cause nausea and vomiting, says Kweder.

Tips for giving getting the dosage right

Never give your child more than one medicine containing acetaminophen at a time. To find out if an OTC medicine contains it, look for “acetaminophen” on the Drug Facts label under the section called “Active Ingredient.”

When buying OTC products, FDA supervisory medical officer Sharon Hertz, MD, suggests you always tell the pharmacist what other medications and supplements you’re taking and asking if taking acetaminophen, in addition, is safe.

Choose the right OTC medicine based on your child’s weight and age. The “Directions” section of the Drug Facts label tells you if the medicine is right for your child and how much to give. If a dose for your child’s weight or age is not listed on the label or you can’t tell how much to give, ask your pharmacist or doctor what to do.

To avoid confusion and the potential for dosing errors, consumers, parents, grandparents and/or caregivers should carefully read the Drug Facts label on the package to identify the concentration of the liquid acetaminophen (in mg/mL), dosage, and directions for use.

Never give more of an acetaminophen-containing medicine than directed. If the medicine doesn’t help your child feel better, talk to your doctor, nurse, or pharmacist.

If the medicine is a liquid, use the measuring tool that comes with the medicine — not a kitchen spoon. Ask your pharmacy for a measure if they don’t give you one.

Keep a daily record of the medicines you give to your child. Share this information with anyone who is helping care for your child.

If your child swallows too much acetaminophen, get medical help right away, even if your child doesn’t feel sick. For immediate help, call the 24-hour Poison Control Center at 800-222-1222, or call 911.

Tips for adults taking acetaminophen

In some cases — in both adults and children — it can cause liver failure and death, so it’s not just kids who need to be careful. In fact, acetaminophen poisoning is a leading cause of liver failure in the US.

If you’re planning to use Tylenol or another medication containing acetaminophen, you should tell your health care professional if you have, or have ever have had, liver disease.

Acetaminophen and alcohol may not be a good mix, either, Dr Hertz says. If you drink three or more alcoholic drinks a day, be sure to talk to your health care professional before you use a medicine containing acetaminophen.

Advice from outside experts

An FDA Advisory Panel of outside experts met in May 2011 to discuss how to minimize medication errors and make children’s OTC medicines that contain acetaminophen safer to use.

The panel recommended:

  • That liquid, chewable, and tablet forms be made in just one strength. Currently, there are seven strengths available for these forms combined.
  • That dosing instructions to reduce fever be developed for children as young as 6 months. Current instructions apply to children ages 2 to 12 years and for those under 2, only state “consult a doctor.”
  • That dosing instructions be based on weight, not just age.
  • Setting standards for dosing devices, such as spoons and cups, for children’s medicines. Currently, some use milliliters (mL) while others use cubic centimeters (cc) or teaspoons (tsp).

“FDA is considering these recommendations,” says Kweder, and for those that the agency adopts, “we will work with manufacturers to try to get them in place on a voluntary basis.” The process of getting a regulation finalized could take several years, she adds, so having the drug industry act voluntarily would help make acetaminophen safer sooner.

Changing prescription labels

Under a 2009 FDA regulation, manufacturers must place the word “acetaminophen” on the front of the package of all OTC products that contain the ingredient and on the “Drug Facts” label on the container and packaging.

However, prescription medicines don’t have Drug Facts labels. Instead, the pharmacy places a computer-printed label based on the doctor’s prescription on the container before giving it to the consumer.

Pharmacies often use the acronym “APAP” (N-acetyl-p-aminophenol) or a shortened version of the word acetaminophen (AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin or Acetam) to represent the ingredient. If parents don’t know these abbreviations, they might not recognize that a prescription medicine contains acetaminophen, and could accidentally overdose a child by giving a prescription and an OTC acetaminophen medicine at the same time.

In 2014, FDA reminded health care professionals to stop prescribing — and pharmacists to stop dispensing — prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or another dosage unit.

Share this!

Share on facebook
Facebook
Share on twitter
Twitter
Share on pinterest
Pinterest
Share on reddit
Reddit

Hey! There's More to see

Leave a comment here!

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

The latest